Medicines that can cause heartburn

Many prescription and nonprescription medicines can cause heartburn.

Prescription medicines

  • Antianxiety medicines, such as diazepam (for example, Valium) or lorazepam (for example, Ativan)
  • Antibiotics , such as tetracycline
  • Anticholinergics, such as dicyclomine hydrochloride (for example, Antispas) or glycopyrrolate (Robinul)
  • Heart medicines, such as propranolol (for example, Inderal), atenolol (Tenormin), diltiazem (for example, Cardizem), digoxin (for example, Lanoxin), or nifedipine (for example, Procardia)
  • Bisphosphonates, such as alendronate (Fosamax)
  • Medicines and other treatments used to treat cancer (chemotherapy and radiation therapy)
  • Narcotics, such as Demerol
  • Nitrates, such as isosorbide dinitrate or nitroglycerin
  • Potassium
  • Steroids, such as prednisone
  • Theophylline

Nonprescription medicines

  • Antihistamines , such as Benadryl or Chlor-Trimeton
  • Iron supplements
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen, and naproxen
  • Vitamin C

If you think that your heartburn may be caused by a medicine:

  • Call the doctor who prescribed the medicine before you take the next dose to find out if you should stop taking the medicine or take a different one. There also may be certain ways or times of the day to take your other medicines that will decrease the chance of getting heartburn. An appointment may not be needed.
  • If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel that you need to continue taking the medicine or need help controlling your symptoms.

Last Updated: September 1, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.